Iowa, 2006

Hail and Damaging Wind in Iowa, September 8, 2006

September 8, 2006 · NWS DMX · 3 events in 3 counties and zones

A cold front dropped south out of southern Minnesota during the late afternoon and early evening hours. The dynamic situation was weak with lifted indices in the -4 to -5 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$12,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front dropped south out of southern Minnesota during the late afternoon and early evening hours. The dynamic situation was weak with lifted indices in the -4 to -5 C. range and only about 1100 J/kg of CAPE. The shear environment was quite weak as well with only 20 to 25 kts of shear. Being as it was into September, freezing levels were relatively low for the thunderstorms, making it fairly easy to get hail out of them. The freezing level was around 12,000 to 12,500 feet. A small area of thunderstorms formed over north central Iowa. They produced three quarter to one inch diameter hail. One of the storms produced high winds in Wright County. Large tree limbs were broken off and one large tree was snapped off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 8, 2:49 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 8, 2:49 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT FRI SEP 8 2006

.DISCUSSION...
FNT IS SLOWING AS IT ENTERS THE NRN COUNTIES. WK CONVECTION HAS
FIRED NR THE BNDRY WHICH OUR WORKSTATION WRF HAS PICKED UP NICELY.
THINKING IS THAT MAX HEATING IS HELPING WITH THE DE-STABLIZATION
WITH STORMS DCRG OR ENDING ARND SNSS. BY 04Z...THE WS-WRF HAS NEG
PCPN. SOME DVLPMT ALG THE WRMFNT NR THE KS/NEB BDR MAY REACH INTO
FAR SWRN IA BY MRNG AND VRY GRDLY SPRD ENE SAT MRNG WITH GRDLLY
INCRG QG FORCING. WV IMAGERY CONTINUES TO INDICATE THE DVLPMT OF THE
WAVE OVR THE GREAT BASIN. MDLS HAVE SLOWED THE EWD PROGRESSION AND
HAVE TRENDED ALG WITH THAT. BOTH THE NAM AND GFS LOOK OVERDONE WITH
WRAPPED UP UPR LVL SYS/S...BUT IT STILL SPELLS RAIN. HAVE SLOWED THE
EWD PROGRESSION OF THE SYS ACRS IA OVER THE WEEKEND...MORE IN LINE
ALA UKMET. HENCE HIGHER POPS HAVE BEEN EXTENDED INTO SUNDAY NIGHT
AND MONDAY. MUCH OF SAT MAY EVEN HOLD OUT TO BE RELATIVELY DRY WITH
ANY FORCING WEAK...AS THE FNT STALLS ALG THE MO BDR...WAITING FOR
FORCING FM THE WRN SYS. HAVE THEN PULLED BACK POPS A BIT FOR
SAT...AND MAY HAVE THEM SOMEWHAT HIGH OVR THE NERN HALF OF THE FA.
TIMING OF THE PCPN SHIELD IS PROBLEM WITH THESE SYS/S THAT HAVE A
NELY LOW LVL FETCH. HAVE CRANKED UP THE QPF WITH TWO INCH AMTS SW
INTO CNTRL...LEAST IN THE FAR N. BYD THIS SYS...A DRY PERIOD
TUE-INTO FRI BFR ANOTHER CHC OF RAIN ACRS THE NW ON FRI.
TEMPERATURES IN THE 60S/70S WITH 40S/50S LOWS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MYERS
Hazardous weather outlook, Sep 8, 4:44 AM CST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CDT FRI SEP 8 2006

IAZ004>007-015>017-023>028-033>039-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
544 AM CDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...ALONG AND NORTH OF STATE HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 3 PM AND 8 PM. THE MAIN THREAT WILL BE
HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY...BUT
WILL REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED FROM 3 PM TO 8 PM TODAY.

IAZ044>050-057>062-070>075-081>086-092>097-091100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
544 AM CDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF STATE HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT BUT ARE NOT EXPECTED
TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY...BUT THE
THREAT FOR SEVERE STORMS IS LOW. TOTAL RAINFALL AMOUNTS COULD
AVERAGE 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KINNEY

The radar

The Des Moines radar (KDMX), 151 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cerro Gordo

When
September 8, 3:58 PM CST
Where
Cerro Gordo County, 11 mi SE of Mason City Arpt
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.033, -93.183

Thunderstorm Wind, Wright

When
September 8, 6:05 PM CST
Where
Wright County, 2 mi N of Goldfield
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.767, -93.917

Hail, Humboldt

When
September 8, 6:25 PM CST to 6:27 PM CST
Where
Humboldt County, Humboldt
Measured
0.75 in hail
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.717, -94.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534780, 5534781, 5534782.